Couldn't find what you looking for?

TRY OUR SEARCH!

Do prescription drugs cause tinnitus?

About Tinnitus

Tinnitus is characterized by the ringing in the ears when there is no corresponding external sound. Patients suffering from this problem may also hear some other sounds, which also have no external source. This is not considered to be a disease or an illness, but it is often symptom of some other condition. Tinnitus can be associated with aging and it is normal that people experience hearing loss and hearing problems as they age. About 20% to 32% of people between 55 and 65 years of age experience tinnitus, according to some data. Also, extremely loud sounds, especially if the person listens to very loud music for a long period of time, can lead to tinnitus. In some other cases, the same problem can be provoked by ear infections, allergic reactions, accumulation of ear wax or when a foreign object enters the ear. Prescribed medications are also found to be a cause of tinnitus in many cases, as these drugs have potential to harm the ear. In medical term, medications known to cause ear and hearing problems are known as ototoxic drugs.

Tinnitus can vary in severity, and while some patients experience mild difficulties, others reported sleeping issues, but also inability to deal with everyday activities and work responsibilities.

Prescription Drugs That May Cause Tinnitus

As stated above, ototoxic medications are those that can cause damage to your ear and provoke tinnitus or some other hearing problems, such as vertigo and dizziness. In most cases ototoxic drugs impair the functioning of cochlleo-vestibulate system and thus cause hearing problems.

There are several groups of medications that could lead to tinnitus. Some of them are used to treat minor medical problems, such as headaches, toothaches or some other mild pains. For those, doctors and patients might find substitutes that will cause similar pharmacological effects but won’t cause hearing problems. These include medications such as non-steroidal anti-inflammatory drugs (NSAIDs), Aspirin and Aspirin-related prescription drugs that contain salicylates, as well as Advil, Anaprox, Clinoril, Felfdin, Indocain, Lodine, Mortin, Naflon, Nuprine and Naprosyn.

However, there are medications that simply can’t be substituted and patients must use them regardless of their adverse effects on the hearing. This includes chemotherapy drugs like Nitrogen mustard, Vincristine or Cisplatin. Doctors usually prescribe antihistamines and steroid medications to counteract negative effects of these drugs.

Loop diuretic medications (Lasix, Endecrin and Bumex) and some anti-malarial medications (Quinine, Q-Vel, Aralen and Atabrine) are also well known to be responsible for tinnitus in some patients.

Aminoglycosides antibiotics, Erythromycin, Vancomycin and other “mycin” antibiotics can all cause tinnitus.  

Your thoughts on this

User avatar Guest
Captcha